Alert archive / Arizona / Flash Flood Warnings in 2014

Flash Flood Warning 170, NWS Las Vegas, NV

September 8, 2014Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Sep 8, 2014, 7:17 PM MST for Mohave County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 8, 2014, 7:17 PM MST (02:17 UTC)
Expired
Sep 8, 2014, 10:15 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 161 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 8, 7:59 PM MSTFLASH FLOOD2 Nw Lake Havasu City, AZTRAINED SPOTTER TWEETED A PICTURE OF CARS STUCK NEAR THE INTERSECTION OF W. ACOMA BLVD AND HWY 95. A SWIFT WATER RESCUE WAS ONGOING AT THE TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 2.3 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2014-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 219 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2014-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
219 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

245 
WGUS55 KVEF 090217
FFWVEF
AZC015-090515-
/O.NEW.KVEF.FF.W.0170.140909T0217Z-140909T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
717 PM MST MON SEP 8 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 1015 PM MST/1015 PM PDT/

* AT 711 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR LAKE HAVASU CITY. THE STORM
  PRODUCING FLASH FLOODING WAS MOVING NORTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LAKE HAVASU CITY...HAVASU FALLS RV RESORT AND DESERT HILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS MORE DIFFICULT TO DETECT
FLOODED ROADS.

&&

LAT...LON 3426 11405 3429 11407 3430 11413 3436 11419
      3437 11423 3440 11428 3444 11433 3465 11445
      3465 11406 3449 11393 3425 11393

$$

OUTLER
2 follow-up statements
835 
WGUS75 KVEF 090417
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
917 PM MST MON SEP 8 2014

AZC015-090515-
/O.CON.KVEF.FF.W.0170.000000T0000Z-140909T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
917 PM MST MON SEP 8 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM MST/1015 PM
PDT/ FOR SOUTH CENTRAL MOHAVE COUNTY...

AT 912 PM MST...LIGHT TO MODERATE RAIN CONTINUES ACROSS THE WARNED 
AREA AND RUNOFF CONTINUES ACROSS THE REGION. FLASH FLOOD WARNING 
WILL CONTINUE THROUGH 1015 PM. 

LOCATIONS IMPACTED INCLUDE...

LAT...LON 3426 11405 3429 11407 3430 11413 3436 11419
      3437 11423 3440 11428 3444 11433 3465 11445
      3465 11406 3449 11393 3425 11393

$$

OUTLER
577 
WGUS75 KVEF 090516
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1016 PM MST MON SEP 8 2014

AZC015-090524-
/O.EXP.KVEF.FF.W.0170.000000T0000Z-140909T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
1016 PM MST MON SEP 8 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1015 PM MST/1015 PM PDT/
FOR SOUTH CENTRAL MOHAVE COUNTY...

MOST RAINFALL HAS ENDED IN THE THE WARNED AREA AND THE WARNING WILL 
BE ALLOWED TO EXPIRE ON TIME. HOWEVER...TRAVELERS IN THIS AREA 
ESPECIALLY LAKE HAVASU CITY SHOULD USE CAUTION AS WATER CONTINUES TO 
RECEDE.

LAT...LON 3426 11405 3429 11407 3430 11413 3436 11419
      3437 11423 3440 11428 3444 11433 3465 11445
      3465 11406 3449 11393 3425 11393

$$

JS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 3:16 PM MST, 4 hours 1 minute earlier.

Area forecast discussion, Sep 8, 3:16 PM MST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
316 PM PDT MON SEP 8 2014

.SYNOPSIS...TROPICAL MOISTURE WILL BRING A CONTINUED CHANCE FOR
THUNDERSTORMS THROUGH THIS EVENING WITH A RISK OF HEAVY RAIN AND
FLASH FLOODING. A CHANCE OF STORMS WILL LINGER TUESDAY MAINLY EAST
OF LAS VEGAS...THEN DRY WEATHER IS EXPECTED AREAWIDE FOR THE LATTER
PART OF THE WEEK.
&&

.DISCUSSION...THE MAIN FEATURES OF NOTE TODAY ARE THE DEEP TROPICAL
MOISTURE OVER THE FORECAST AREA AND AN UPPER TROUGH MOVING INLAND
INTO CALIFORNIA. PLENTY OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN
ACROSS THE EASTERN PART OF THE FORECAST AREA THIS AFTERNOON. QUITE A
FEW AREAS IN CLARK AND EASTERN SAN BERNARDINO COUNTIES RECEIVED OVER
AN INCH OF RAIN WITH NUMEROUS REPORTS OF FLASH FLOODING.  ANOTHER
AREA OF THUNDERSTORMS HAD DEVELOPED OVER ESMERALDA COUNTY. EXPECT
NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ACROSS THE EASTERN CWA
INTO THIS EVENING WITH LESSER CHANCES WEST. THE UPPER TROUGH WILL
MOVE INTO NEVADA TONIGHT...APPROACHING UTAH AND ARIZONA BY LATE
TUESDAY. THIS WILL GRADUALLY PUSH THE MOISTURE AND THUNDERSTORM
CHANCES EAST. DRY CONDITIONS WILL PUSH INTO THE FAR WESTERN PART OF
THE FORECAST AREA LATER TONIGHT AND BY TUESDAY AFTERNOON SHOWERS AND
THUNDERSTORM CHANCES WILL BE MAINLY FROM ABOUT LAS VEGAS EASTWARD.
THE TROUGH AXIS WILL MOVE SOUTHEAST OF THE CWA TUESDAY NIGHT WITH
RELATIVELY DRY AIR CONTINUING TO PUSH IN BEHIND IT. THERE COULD
STILL BE ISOLATED THUNDERSTORMS LINGERING WEDNESDAY OVER SOUTHEAST
MOHAVE COUNTY BUT OTHERWISE WE ARE LOOKING AT RELATIVELY DRY AND
STABLE CONDITIONS. DRY NORTHWEST FLOW WILL BE OVER THE ENTIRE AREA
IF YOU BELIEVE THE ECMWF ALTHOUGH THE GFS AND GEM ARE TRYING TO
DEVELOP A SOUTHERLY FLOW ALREADY. HOWEVER...ALL THE MODELS KEEP THE
AREA DRY REGARDLESS OF THE SYNOPTIC PATTERN. FOR SUNDAY AND MONDAY I
LEFT THE INHERITED SLIGHT CHANCE OF THUNDERSTORMS FOR MOHAVE COUNTY
AS THE GFS KEEPS A SOUTHERLY FLOW AND SOME MOISTURE OVER THAT AREA.
CONFIDENCE IN THAT IS NOT HIGH AT ALL AS THE ECMWF AND GEM HAVE MORE
OF A WESTERLY FLOW OVER THE AREA.

.AVIATION...FOR MCCARRAN...SHOWERS AND THUNDERSTORM CHANCES WILL
CONTINUE INTO THIS EVENING WITH CIGS POSSIBLY AS LOW AS 4 KFT IN THE
HEAVIER SHOWERS. CONDITIONS SHOULD IMPROVE AFTER 03Z THIS EVENING.
WINDS WILL MAINLY BE SOUTH/SOUTHWEST 10-15 KTS WITH GUSTS AROUND 20
KTS THIS EVENING. HOWEVER...THUNDERSTORMS COULD RESULT IN ERRATIC
WIND DIRECTIONS. SOUTH WINDS AROUND 10 KTS OVERNIGHT AND TUESDAY.
THUNDERSTORMS TUESDAY SHOULD BE LIMITED TO MAINLY EAST OF LAS VEGAS
AND ALSO IN THE SPRING MOUNTAINS AND SHEEP RANGE.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS THROUGH
THIS EVENING ACROSS LINCOLN...CLARK...MOHAVE AND EASTERN SAN
BERNARDINO COUNTIES WITH ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WEST. DRY AIR WILL GRADUALLY MOVE IN FROM THE WEST
LATER TONIGHT AND TUESDAY. THUNDERSTORMS TUESDAY MAINLY EAST OF LAS
VEGAS. WINDS MAINLY SOUTHERLY 10-15 MPH THROUGH EARLY THIS EVENING
AND AGAIN TUESDAY AFTERNOON WITH LIGHTER DRAINAGE WINDS OVERNIGHT
TONIGHT.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
HAZARDOUS WEATHER TODAY. SPOTTERS IN MOHAVE COUNTY SHOULD REMAIN
ALERT TUESDAY. SPOTTER ACTIVATION IS NOT EXPECTED WEDNESDAY THROUGH
NEXT MONDAY.
&&

HARRISON

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Sep 8, 4:13 PM MST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
413 PM PDT MON SEP 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      6 NW LOGANDALE          36.67N 114.56W
09/08/2014                   CLARK              NV   FIRE DEPT/RESCUE

            REPORTS OF SWIFT WATER RESCUES ON INTERSTATE 15.
            INTERSTATE CLOSED BETWEEN MILE MARKERS 91 AND 93

&&

CSTEELE
Local storm report, Sep 8, 4:25 PM MST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
425 PM PDT MON SEP 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 PM     FLASH FLOOD      1 ENE MOAPA             36.67N 114.59W
09/08/2014                   CLARK              NV   LAW ENFORCEMENT

            SR 168 CLOSED BETWEEN COYOTE SPRINGS AND MOAPA DUE TO
            FLOODING.

0140 PM     FLASH FLOOD      4 SSE SUMMERLIN SOUTH   36.08N 115.30W
09/08/2014                   CLARK              NV   PUBLIC

            REPORTS OF SEVERAL SWIFTWATER RESCUES AT FORT APACHE AND
            RUSSELL AND AREAS WEST.

0140 PM     FLASH FLOOD      3 SSE SUMMERLIN SOUTH   36.10N 115.31W
09/08/2014                   CLARK              NV   PUBLIC

            FLASH SLOODING REPORTED AT TROPICANA AND GRAND CANYON IN
            LAS VEGAS. REPORT AND PICTURE VIA TWITTER.

&&

DBERC
Local storm report, Sep 8, 4:26 PM MST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
426 PM PDT MON SEP 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     FLASH FLOOD      3 SSE SUMMERLIN SOUTH   36.10N 115.31W
09/08/2014                   CLARK              NV   PUBLIC

            FLASH FLOODING REPORTED AT TROPICANA AND GRAND CANYON IN
            LAS VEGAS. REPORT AND PICTURE VIA TWITTER.

&&

DBERC
Local storm report, Sep 8, 4:44 PM MST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
444 PM PDT MON SEP 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     FLASH FLOOD      3 SSE NEEDLES AIRPORT   34.73N 114.61W
09/08/2014                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORING LARGE CHUNK OF US 95 SOUTH OF NEEDLES
            MISSING FROM FLOODING.

0428 PM     FLASH FLOOD      3 SSE NEEDLES AIRPORT   34.73N 114.61W
09/08/2014                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTING LARGE CHUNK OF US 95 SOUTH OF NEEDLES IS
            MISSING DUE TO FLOODING.

&&

CSTUMPF
Local storm report, Sep 8, 5:20 PM MST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
520 PM PDT MON SEP 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     FLASH FLOOD      SE LITTLEFIELD          36.89N 113.93W
09/08/2014                   MOHAVE             AZ   FIRE DEPT/RESCUE

            LITTLEFIELD FD DISPATCH REPORTS WATERFALLS FLOWING ONTO
            I-15 IN THE VIRGIN RIVER GORGE AT MILE MARKER 14. I-15 IS
            NOW CLOSED IN BOTH DIRECTIONS FROM THE NV BORDER TO THE
            UT BORDER AT THIS TIME.

&&

JPULLIN
Local storm report, Sep 8, 5:57 PM MST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
557 PM PDT MON SEP 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     FLASH FLOOD      10 NW NEEDLES           34.92N 114.74W
09/08/2014                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            ROADWAY WASHED OUT AT US-95 AND GOFFS ROAD VIA CHP

&&

COUTLER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 9:04 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Sep 9, 3:18 AM MSTFlash Flood WarningVEFMohave3 hr
Sep 9, 10:24 AM MSTAreal Flood AdvisoryVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.